Publication Details

Reference Category Journals
DOI / URL link
Title (Primary) The structure of tropical forests and sphere packings
Author Taubert, F.; Jahn, M.W.; Dobner, H.-J.; Wiegand, T.; Huth, A.;
Journal Proceedings of the National Academy of Sciences of the United States of America
Year 2015
Department OESA; iDiv;
Volume 112
Issue 49
Language englisch;
POF III (all) T53; T11;
Supplements https://www.pnas.org/highwire/filestream/621024/field_highwire_adjunct_files/0/pnas.201513417SI.pdf
Keywords tropical forest; forest size structure stochastic geometry tree crown packing leaf area
UFZ wide themes RU5;
Abstract The search for simple principles underlying the complex architecture of ecological communities such as forests still challenges ecological theorists. We use tree diameter distributions—fundamental for deriving other forest attributes—to describe the structure of tropical forests. Here we argue that tree diameter distributions of natural tropical forests can be explained by stochastic packing of tree crowns representing a forest crown packing system: a method usually used in physics or chemistry. We demonstrate that tree diameter distributions emerge accurately from a surprisingly simple set of principles that include site-specific tree allometries, random placement of trees, competition for space, and mortality. The simple static model also successfully predicted the canopy structure, revealing that most trees in our two studied forests grow up to 30–50 m in height and that the highest packing density of about 60% is reached between the 25- and 40-m height layer. Our approach is an important step toward identifying a minimal set of processes responsible for generating the spatial structure of tropical forests.
ID 16845
Persistent UFZ Identifier https://www.ufz.de/index.php?en=20939&ufzPublicationIdentifier=16845
Taubert, F., Jahn, M.W., Dobner, H.-J., Wiegand, T., Huth, A. (2015):
The structure of tropical forests and sphere packings
Proc. Natl. Acad. Sci. U.S.A. 112 (49), 15125 - 15129